Eczema vaccinatum

Jump to: navigation, search
Eczema vaccinatum skin rash. Source: CDC

Editor-In-Chief: C. Michael Gibson, M.S., M.D. [1]


Eczema vaccinatum is a rare severe adverse reaction to smallpox vaccination.

It is characterized by serious local or disseminated, umbilicated, vesicular, crusting skin rashes in the face, neck, chest, abdomen, upper limbs and hands, caused by widespread infection of the skin in people with previous diagnosed skin conditions such as eczema or atopic dermatitis, even if the conditions are not active at the time. Other signs and symptoms include fever and facial and supraglottic edema. The condition may be fatal if severe and not treated. Survivors are likely to have some scarring (pockmarks).

Smallpox vaccine should not be given to patients with a history of eczema. Because of the danger of transmission of vaccinia, it also should not be given to people in close contact with anyone who has active eczema and who has not been vaccinated. People with other skin diseases such as atopic dermatitis, burns, impetigo, or herpes zoster) also have an increased risk of contracting eczema vaccinatum and should not be vaccinated against smallpox.

Differential diagnosis: A culture of vesicular fluid will grow vaccinia virus. Skin biopsy shows necrotic epidermal cells with intranuclear inclusions.

Eczema vaccinatum is a serious medical condition which requires immediate and intensive medical care. Therapy has been supportive, such as antibiotics, fluid replacement, antipyretics and analgesics, skin healing, etc.; Vaccinia Immune Globulin (VIG) could be very useful but supplies may be defficient in 2006. Antiviral drugs have been examined for activity in pox viruses and Cidofovir is believed to be active CDC guidance WHO.

Eczema also mixes poorly with other vesiculating viruses such as Chickenpox - see eczema herpeticum.

Recent Cases

In March 2007, a two-year-old Indiana boy and his mother contracted the life-threatening vaccinia infection from his soldier father's smallpox vaccination. The boy developed the telltale rash over 80 percent of his body after coming into close contact with his father, who was vaccinated for smallpox before being deployed overseas by the Army (the military resumed smallpox vaccinations in 2002). The child acquired the infection due to eczema, which is a known risk factor for vaccinia infection. He continues to be in a critical condition, but is slowly improving.[1]

External links

References

  1. Schwartz, John. "Soldier’s Smallpox Inoculation Sickens Son", New York Times, 2007-05-18. Retrieved on 2007-05-18. 

Navigation WikiDoc | WikiPatient | Up To Date Pages | Recently Edited Pages | Recently Added Pictures

Table of Contents In Alphabetical Order | By Individual Diseases | Signs and Symptoms | Physical Examination | Lab Tests | Drugs

Editor Tools Become an Editor | Editors Help Menu | Create a Page | Edit a Page | Upload a Picture or File | Printable version | Permanent link | Maintain Pages | What Pages Link Here
There is no pharmaceutical or device industry support for this site and we need your viewer supported Donations | Editorial Board | Governance | Licensing | Disclaimers | Avoid Plagiarism | Policies
Linked-in.jpg